Alert archive / Georgia / Freeze Watches in 2008

Freeze Watch 4, NWS Atlanta, GA

October 27, 200896 counties in Georgia

NWS Atlanta, GA issued this freeze watch at Oct 27, 2008, 3:09 PM EDT for 96 counties in Georgia. It took effect at Oct 29, 2008, 4:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 27, 2008, 3:09 PM EDT (19:09 UTC)
In effect from
Oct 29, 2008, 4:00 AM EDT
Expired
Oct 28, 2008, 3:56 PM EDT
In force
Issued by
NWS Atlanta, GA
All 96 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Bartow County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Carroll County, GA, Catoosa County, GA, Chattahoochee County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Dodge County, GA, Dooly County, GA, Douglas County, GA, Emanuel County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Glascock County, GA, Gordon County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Lumpkin County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Murray County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Pulaski County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Towns County, GA, Treutlen County, GA, Troup County, GA, Twiggs County, GA, Union County, GA, Upson County, GA, Walker County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, White County, GA, Whitfield County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Atlanta radar (KFFC), 56 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-194 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze watch went out at Oct 27, 5:30 AM EDT, 9 hours 39 minutes earlier.

Area forecast discussion, Oct 27, 5:30 AM EDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT MON OCT 27 2008

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
PRIMARY CONCERN TODAY IS GUSTY WINDS AND COOLER TEMPERATURES TODAY
BEHIND COLD FRONT. BASE OF STRONG DIGGING SHORT WAVE CURRENTLY
OVER WESTERN TN THIS MORNING MOVING STEADILY SOUTHEAST. MODELS
SHOW SIMILAR TIMING AND STRENGTH WITH FRONT AND WAVE. HOWEVER MAV
GUIDANCE NOTABLY LOWER MAGNITUDE OF DRIER AIR AT SURFACE BEHIND
FRONT. HAVE TRENDED TOWARD RAW MODEL 2M DEWPOINT GRIDS AND MIXED
LAYER AVERAGE DEWPOINTS USING 850MB MIXED LAYER TODAY WHICH ALSO
YIELDS WINDS NEAR OR ABOVE WIND ADVISORY CRITERIA AND
HUMIDITY/WINDS ABOVE RED FLAG CRITERIA TODAY.

MODELS ALSO CONFIRMING CLASSIC WISDOM WITH CLIPPER TYPE SYSTEMS
THAT DIG OVER THE STATE THAT LITTLE IF ANY CLOUDS LET ALONE
PRECIPITATION ARE EXPECTED. WOULD NEED A MUCH FURTHER TRACK SOUTH
AND MORE TIME BETWEEN SYSTEMS TO ALLOW MOISTURE TO RETURN AND
STRONGER VERTICAL MOTION TO TAKE PLACE. EVEN THEN...TOUGH TO GET
MUCH PRECIP.

REST OF SHORT TERM PERIOD LOOKS QUIET WITH TEMPS BELOW NORMAL.
SHOULD SEE FREEZE/FROST EVENT LATE TUESDAY NIGHT SPREAD A LITTLE
FURTHER THAN THE OCTOBER 20TH EVENT. WILL WAIT A BIT BEFORE
JUMPING ON FREEZE WATCH.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NOT MUCH EXCITEMENT IN THE LONG TERM PERIOD. NORTHWEST FLOW TO
CONTINUE WITH GFS...GEFS AND ECMWF ONLY SHOWING A HINT OF A WEAK
SHORT WAVE LATE THIS WEEK AND MORE SUBSTANTIAL TROUGHING ALONG THE
EASTERN SEABOARD THIS WEEKEND. NOTHING STRONG ENOUGH TO WARRANT
POPS THROUGH SUNDAY ATTM. TEMPS SHOULD REMAIN SLIGHTLY BELOW
NORMAL WITH LARGE DIURNAL RANGES.

SNELSON

&&

.FIRE WEATHER...
SHOULD SEE RH CRITERIA MET OVER ALL BUT FAR NORTHERN COUNTIES TODAY
...HOWEVER WIND SPEEDS THERE SHOULD REACH RED FLAG CRITERIA
PARTICULARLY IN HIGHER TERRAIN AND AREAS EXPOSED TO NW WINDS.
CRITERIA WILL AGAIN BE APPROACHED ON TUESDAY...BUT DOES NOT APPEAR
TO BE MET ON TUESDAY.

&&

.AVIATION..
DRY FRONT PUSHING THROUGH THIS MORNING AS UPPER TROUGH BUILDS IN...
SURFACE GRADIENT WILL INCREASE SIGNIFICANTLY BEHIND THE FRONT.
ALREADY SEEING GUSTS TO 15KT IN MISSISSIPPI AND ALABAMA BEHIND THE
FRONT. WILL INCREASE THE GUSTS DURING THE AFTERNOON HOURS AS MIXING
INCREASES...UP TO 25-30KT. AFTER SUNSET TONIGHT THE UPPER TROUGH
AXIS SHOULD MOVE SLIGHTLY TO THE EAST AND THE GUSTINESS SHOULD
SUBSIDE...WITH SUSTAINED WINDS DROPPING TO BELOW 10KT AT MOST
SITES...AND BELOW 15KT AT ATL. CIGS AND VSBYS MVFR.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          62  37  53  36  61 /   5   0   0   5   5
ATLANTA         58  36  53  36  60 /   0   0   0   5   5
BLAIRSVILLE     53  31  48  28  55 /   5   5   0   5   5
CARTERSVILLE    54  34  53  31  58 /   0   0   0   5   5
COLUMBUS        61  38  56  37  62 /   0   0   0   5   5
GAINESVILLE     56  36  51  34  57 /   5   5   0   5   5
MACON           65  37  59  34  63 /   0   0   0   5   5
ROME            55  36  53  33  59 /   0   0   0   5   5
PEACHTREE CITY  57  35  54  30  62 /   0   0   0   5   5
VIDALIA         66  35  58  32  63 /   0   0   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 7 PM EDT THIS EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...
BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM EDT THIS EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...
BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&

13/TDP
Hazardous weather outlook, Oct 27, 5:59 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EDT MON OCT 27 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 AM EDT MON OCT 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS AND DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED
OVER NORTH AND CENTRAL GEORGIA TODAY.

.SYNOPSIS...
A DRY COLD FRONT WILL PUSH THROUGH THE STATE TODAY. A COLD
CANADIAN HIGH CURRENTLY IN THE CENTRAL PLAINS WILL PUSH INTO THE
REGION BEHIND THE FRONT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE STRONG GUSTY WINDS...AND DANGEROUS
FIRE WEATHER CONDITIONS DUE TO THE STRONG WINDS...LOW RELATIVE
HUMIDITIES...AND LOW FUEL MOISTURE LEVELS.

.DISCUSSION...
A STRONG UPPER LEVEL LOW OVER THE EASTERN UNITED STATES WILL
CONTINUE TO DEEPEN TODAY...PUSHING A DRY COLD FRONT THROUGH THE
AREA. A MUCH COLDER AND DRIER AIRMASS WILL BUILD INTO THE REGION
BEHIND THE FRONT. IN ADDITION...THE PRESSURE GRADIENT WILL
INCREASE SIGNIFICANTLY BEHIND THE FRONT. AS A RESULT...VERY DRY
AND WINDY CONDITIONS ARE EXPECTED TODAY...WITH GUSTS AS HIGH AS
30 MPH. IN HIGHER TERRAIN...WINDS MAY GUST TO BETWEEN 35 AND 40
MPH. HUMIDITY VALUES WILL FALL TO AS LOW AS 20 PERCENT. THE DRY
AIR AND LOW FUEL MOISTURE VALUES WILL COMBINE TO PRODUCE DANGEROUS
FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 2:51 PM EDTRed Flag WarningFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more29 hr
Oct 27, 3:09 PM EDTFreeze WarningFFCBartow, Carroll, Catoosa, Chattooga, Cherokee, Clayton and 33 more12 hr

Nearby

Freeze Watches in Georgia, 2008Every freeze watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.